The Medicated Exerciser
Before new exercisers join in the Younger Games, we always inquire if they take any medications we should be aware of that might affect their ability to exercise. A large percentage of American adults 50+ take one or more medications for a chronic illness such as diabetes, hypertension, cancer and depression.
Knowing about medications is important so we can ensure, as much as possible, that the type and intensity of the exercises are appropriate for the person, both in terms of ensuring physical safety and avoiding turning what should be an enjoyable and challenging experience into a miserable one. Too often patients don’t ask and providers don’t tell how a particular medication will impact their abilities and physical response to exercise.
For example, among the medications that can have a significant effect on exercise are those commonly prescribed for the treatment of hypertension and heart disease, including beta blockers, ACE inhibitors, and diuretics. All of these lower blood pressure through different means, however they all can result in similar problems for exercisers who are not informed about them.
One is that because they lower blood pressure, heart rate, and cardiac output, it is not possible to measure exercise intensity with devices such as a heart rate monitor. Another is that people taking these medications may be prone to unpleasant bouts of dizziness, especially with rapid changes in head height during rapid changes in head position found in some up/down exercises. Finally, there is a natural drop in blood pressure after exercise that when added to the already low pressure from the medication can result in abnormally low blood pressure (hypotension) and cause the unpleasant sensation you are about to faint (in rare cases, it happens). This can be avoided by a long cool down that allows blood pooled in the exercised muscles, particularly in the lower body, to return to the rest of the body, like the brain.
Of course, many other medications affect a person’s ability to do certain exercises or to exercise at all. Certain antidepressants, pain killers, and tranquilizers can cause poor balance and slow reflexes.
Some of the problems that can arise from medications come as an unwelcome surprise. For instance, some chemo-therapy drugs cause nerve damage in extremities like the feet, so someone trying to do light jumping might suddenly feel nothing, at the other extreme, shooting pains or like their feet are on fire. Recently we had a Younger Games participant who was on Cipro, a widely used antibiotic, for a minor infection. After an energetic bout of exercise, she developed Achilles tendonitis; turns out, a side effect of this antibiotic is to reduce collagen levels in connective tissues.
Most times medications do not preclude exercise. But you always want to discuss with your prescribing provider if he/she is aware of any issues and also do your own investigation. Once you know there could be problems, you will know what exercises you need to completely avoid or modify. Also you will better understand if a certain unusual or unpleasant sensation you experience is normal or pointing to something else.